New Mexico, 2004

Hail in New Mexico, April 8, 2004

April 8, 2004 · NWS ABQ · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 1:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 8, 1:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU APR 8 2004

.DISCUSSION...A VIGOROUS UPR LVL STORM SYSTEM LOCATED NEAR THE FOUR
CORNERS REGION WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE STATE. NM MEXICO IS AGAIN
FINDING ITSELF IN A FAIRLY UNSETTLED WEATHER PATTER WITH PIECES OF
ENERGY DROP THROUGH THE STATE FOR THE REMAINDER OF THIS WEEK AND
THROUGH THE WEEKEND. ANOTHER STRONG COLD FRONT WILL PLUNGE THROUGH
THE EASTERN PLAINS FRIDAY NIGHT AND SATURDAY BRINGING MORE CHANCES OF
RAIN TO THE STATE AND SNOWS TO THE SANGRE DE CRISTO MOUNTAINS AND
NORTHEAST HIGHLANDS. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND GIVEN THE SPEED AND STRENGTH OF THE FRONT HAVE POSTED A SNOW ADV
FOR FRIDAY NIGHT FOR NMZ004-005 ABV 7500 FEET FOR SNOWS OF 3 TO 5
INCHES. THIS MAY HAVE TO BE INCREASED BOTH IN AREAL COVERAGE AND TIME
SPAN. ENTERING INTO NEXT WEEK SHOULD BE A RETURN TO DRY AND WARMER
WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 041/063 036/058 031 16221
GALLUP.................... 035/061 030/058 026 16321
GRANTS.................... 036/061 032/058 028 16321
GLENWOOD.................. 042/073 041/064 041 16321
CHAMA..................... 029/051 025/047 020 16323
LOS ALAMOS................ 035/055 032/050 024 16322
RED RIVER................. 028/047 021/037 013 16326
TAOS...................... 032/055 027/048 022 16326
SANTA FE.................. 034/057 032/050 023 16322
SANTA FE AIRPORT.......... 036/061 034/052 026 16322
ESPANOLA.................. 036/062 036/055 028 16322
ALBUQUERQUE HEIGHTS....... 043/065 042/059 035 16321
ALBUQUERQUE VALLEY........ 040/066 041/061 035 16321
ALBUQUERQUE FOOTHILLS..... 040/061 040/056 032 16321
ALBUQUERQUE WEST MESA..... 043/066 042/060 034 16321
SOCORRO................... 042/071 042/064 038 16321
SANDIA PARK/CEDAR CREST... 035/059 035/051 026 16322
MORIARTY/ESTANCIA......... 035/063 036/054 028 16522
CARRIZOZO................. 044/072 041/058 034 16322
RUIDOSO................... 042/063 039/049 030 16322
RATON..................... 034/059 032/040 023 16526
LAS VEGAS................. 035/062 033/040 025 16526
ROY....................... 037/062 032/042 025 16523
CLAYTON................... 042/064 034/041 025 16523
SANTA ROSA................ 043/068 041/048 031 16523
TUCUMCARI................. 046/073 045/050 031 16623
FORT SUMNER............... 046/070 043/051 032 16623
CLOVIS.................... 046/073 041/052 030 16623
PORTALES.................. 045/073 041/052 031 16623
ROSWELL................... 047/077 048/055 037 16622
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SN ADV FRI NGT NMZ004-005.
&&

16
Hazardous weather outlook, Apr 8, 7:58 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED DAY ONE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 AM MDT THU APR 8 2004

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
858 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF
THE EASTERN PLAINS. THIS INCLUDES PORTIONS OR ALL OF THE FOLLOWING
COUNTIES...MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL SURGE THROUGH EASTERN NEW MEXICO FRIDAY
NIGHT...RESULTING IN MUCH COOLER TEMPERATURES SATURDAY. AT THE SAME
TIME...FORECAST MODELS INDICATE LOW PRESSURE ALOFT WILL DEVELOP OVER
THE STATE. THE COMBINATION OF THESE FEATURES INDICATES SOME
POTENTIAL FOR ACCUMULATING SNOWS ALONG THE CENTRAL MOUNTAIN CHAIN
AND NORTHEAST DURING THE EASTER WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...GUADALUPE...
LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES COUNTIES.

In the hours before

Special weather statement, Apr 8, 2:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU APR 8 2004

NMZ005-006-012-013-018>021-082200-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-
DE BACA COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
ROOSEVELT COUNTY-
325 PM MDT THU APR 8 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EAST CENTRAL AND
SOUTHEAST NEW MEXICO THROUGH 7 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR EAST CENTRAL NEW
MEXICO THROUGH 515 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR WESTERN AREAS OF
SAN MIGUEL AND MORA COUNTIES THROUGH 9 PM...

WET WEATHER IS CAUSING A VARIETY OF PROBLEMS ACROSS NEW MEXICO THIS
AFTERNOON.

STRONG THUNDERSTORMS ARE MOVING NORTHEAST FROM NEAR ROSWELL TO
TUCUMCARI. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA
THROUGH 7 PM THIS EVENING. MOST STORMS HAVE PRODUCED ONLY HEAVY
RAIN AND BRIEF SMALL HAIL. STORMS HAVE BEEN MOST NUMEROUS BETWEEN
FORT SUMNER...TUCUMCARI AND CLOVIS WHERE WET CONDITIONS HAS
PROMPTED AN ARROYO AND SMALL STREAM ADVISORY THROUGH 515 PM.

FARTHER NORTH TOWARDS LAS VEGAS AND MORA...RAIN ON TOP OF HEAVY SNOW
COVER HAS CREATED RAPID SNOW MELT AND INCREASING WATER FLOWS INTO
SMALL STREAMS AND ARROYOS. WATER PROBLEMS WITH BANK-FULL CONDITIONS
AND MINOR STREAM FLOODING ARE EXPECTED TO PERSIST FOR THESE AREAS
THROUGHOUT THE AFTERNOON AND EVENING.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNING ON
THIS VARIABLE AND PERHAPS HAZARDOUS WEATHER LASTING THROUGH LATE
AFTERNOON AND EARLY EVENING.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Roosevelt

When
April 8, 3:00 PM MST
Where
Roosevelt County, Elida
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
33.933, -103.650

Hail, Roosevelt

When
April 8, 3:25 PM MST
Where
Roosevelt County, 11 mi SW of Portales
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.067, -103.467

Hail, Roosevelt

When
April 8, 3:45 PM MST
Where
Roosevelt County, Elida
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.650

Hail, Roosevelt

When
April 8, 5:10 PM MST
Where
Roosevelt County, Portales
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.183, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387172, 5387173, 5387174, 5387175.